Ropinirole


#1
Forgive me for going over what seems to be old ground, I have read the posts on these drugs, just felt like saying I was naieve in not worrying about pd too much having just been diagnosed, but now I have my prescription and a warning of ocb from my doc I am bricking it! My good lady laughingly says I am ocd at the best of times! just need to know how common this reaction to the meds is? GP says roughly twenty percent have these reactions, I (like all of you) have enough on my plate without gambling the house keeping money away, or buying Viagra!!

All advice welcome, thank you, and sorry if this post is in the wrong place, I'm new to all this:grin:

#2
Hi Bandit
It is really good to hear that you have been warned about the possible side effects at the outset and given some sensible sense of scale. You are already better equipped than many.

I am not a medical expert but have a few years experience with ropinirole and have read much of the discussion.

It is thought that around 25% of people on a therapeutic dose (around 12mg per day or more) of ropinirole will suffer behavioural side effects which may be significant and/or catastrophic. That means most people don't get catastrophic side effects.

When I was on ropinirole I experienced very significant behaviour changes but not catastrophic. In my experience I found myself locked into a one track mind. My behaviour was not wildly out of character for me except for the scale of my devotion to it. Nothing is so good that its still fun when you can't stop doing it.

It sounds like your doctor is on the case - that's good.
The next step is to get a close friend/partner/wife (delete as applicable) to help you to spot unusual behaviours. It can be SO hard to spot in your self.

I'd suggest that you try ropinirole in accordance with your doctors guidance - its a fantastic drug if you can tolerate it - but stay vigilant. If in doubt talk to your doctor. If still in doubt call the P UK helpline.

Finally - as far as I know - if you experience side effects they will stop if you stop talking the drug.

EF

#3
Hi Bandit,

I'm on 12mg daily of Ropinirole and I must confess that OCD is a tendency, as I am at my laptop regularly. Although I do look on myself has being in control of matters, and living alone, theirs not much on TV to distract my interest, and I find myself doing a lot of self educational things, which helps keep my brain cells active. So, I consider it a medicinal bonus.

Like EF mentioned in her splendid response, my consultant is very thorough and total, and fully warned me regarding OCD, with particular reference to internet shopping, gambling and sex. Fortunately, I have no compulsion to give money away, but do occasionally treat myself to the odd purchase online, but strictly within budget and not irresponsibly.

Like most on Ropinirole, I get light headiness as a common side effect, but that aside, It's give me a new life. Some thing simple like peeling a potato before my pd was a nightmare, and, I seriously thought I'd had a stroke. I now find coping with such tasks as enjoyment, has I dwell on the past whilst doing the chore.

You'd done the right thing by coming out and asking the forum for guidance. Just look what EF's reply brought you. It did me the world of good too. I know its easy to say, but I'm also newly pd this year, Jan, and yes at first I was morbid. Yet I looked in the mirror and viewed my sad facial mask, and said to myself a very old and often quoted phase, "I've got parkinson's, parkinson's hasn't got me. And then I was beginning to adjust to ropinirole and my whole quality of life changed.

Try to keep your head up Bandit. Has a GP said to me, you don't die from parkinson's, you die with it, and I always adopt the philosophy, that their is always someone worse off out there.

Hope this reply helps you Banndit, it helps me to be able to communicate, as I have found that coming out and being able to open up with people helps them understand my behaviour pattern regarding my condition.

Cheers

pegasuspaul (pp)

#4
hi pegasuspaul i was dx with pd and put on ropinirole i was on 16mg and it made me spend money and got my self into det :disappointed: and ocd .i did not know untill it got out of hand and did not know how to tell the family .i went to the parkinson nures and told them and they put me on a nther table and drop 2mg of ropinirole .it is much better .i must say if you get these side affecks please go before it gets out of hand .hope thuis helps

#5
Thanks for all the useful advice, and to Pegasuspaul for the pm, you are a great bunch of people with a wide range of experience with the condition. I would be lying if I said I was not concerned about the meds, but will follow guidance from GP and get 'Er in doors' to cut up my credit card!

Take care all..... I'll be back!

#6
HI Jem 47, I have noted your reply posting and experience of ropinirole. Can I ask, what medication you received as an alternative has you mention of being much better. I'm a little confused by your drop 2mg quote, do you mean, you had to drop your dose gradually by 2mg stages until you'd completely come off the ropinirole?

At the moment I feel its ok and in control, but really appreciate your contact has you've experienced problems, and voiced your experiences to be shared on the forum.

I will talk to the nurse and seek her advise and I feel pre warned in the event of slipping into a situation un-aware.

Cheers

pegasuspaul

#7
hi pp
not speaking for jem, but generally people with ocd can continue using dopamine agonists at a reduced amount. the problems tend to vary with the dose though the problem dose is different for different people. generally the DA is replaced with a levadopa dose such as madopar or sinemet.

#8
Hi Turnip,

Many thanks for your advise which has added to what information to supply regarding OCD if needing to approach a nurse if OCD did get out of control.
It's alerted me & kept me on my toes.

Cheers

pp

#9
Well its been a week since my prescription for Ropinirole, having carefully considered all the sage advice from you lovely people and my own research, I will not be taking this med.
Much sooner would I have my current symptoms than develop personality changes and obsessive behaviour, it's a chance I am not prepared to take.
An apponitment with my consultant is coming so a discussion with him will be my way forward, once again I thank those who replied, it was informative and helped me come to this conclusion.

Bandit